Editor's Note: As I have always stated in the past, you must use "CAUTION" when using any type of medication. Even such simple things like nasal spray could lead to trouble when you're out on the road. The following explains some of the inherent dangers involved with...
ILLS & PILLS...
(A deadly combination)
by Bob (Ram) Muessig
Ahhh summer - the beginning of "hay fever" season - reminds those of us with allergies to start taking our antihistamines again and many of us have done just that for several decades. Let’s look at Herb, for example. He’d been taking his antihistamines for about 30 years, just like clockwork. But this season, instead of deriving that wonderful relief from his allergies, he got sleepy while driving and nearly totaled a whole row of parked cars and almost killed himself in the process.! What could possibly have happened?
Poor ol’ Herb simply forgot that his doctor, a few months earlier, had placed him on medication designed to lower his blood pressure. Uh-huh - that combination of antihistamines and blood pressure medication just put him to sleep - almost permanently! These two medicines, one "over-the-counter" and one "prescription", turned out to be nearly a deadly combination when taken together.
Diabetics, too, may have problems with medications. Sally, a diabetic in her 60s went to the pharmacy to get a new prescription her doctor had given her to lower her blood sugar levels. "Better than anything you’ve used before" he told her. "It’ll keep you out of the hospital for a good long time." But Sally wound up in the hospital earlier than expected. You see, that medication lowered her blood sugar so much that she simply passed out while driving and ran off the road, hitting a very inconveniently-placed tree, nearly killing herself and her family in the process.
I’ve always advised using caution with medications. Any drug can have undesirable side-effects that may interfere with driving, even such things as cough medicines, lotions, throat lozenges, and ointments. Any of these can put you into the hospital through allergy or sensitivity to drugs, not to mention hospitalization for serious injury and possible surgical repair. ER is not what it appears to be on TV. It’s worse!
The drugs most likely to get you into trouble are the ones with either deliberate or inadvertent psychotropic effects. These drugs include tranquilizers, antidepressants, or mood elevators, but may also include cardiac medication, blood pressure medication, and medications used to control blood sugar. Following close behind are the drugs used to control arthritic pain; sedatives; anything that affects the central nervous system; or even a simple thing like a nasal decongestant spray.
Roughly 10% of older drivers injured in accidents had one or more of the aforementioned drugs in their blood. Side effects, however, don’t respect age. They affect all of us, young or old, but since older folks take more medications, and metabolize them more slowly, it follows that they are the ones more likely to experience problems. Now consider the results of adding caffeine, alcohol, or even certain foods. The cumulative result is an alchemist’s recipe for disaster.
"How do I minimize the risk of adverse reactions to medications?" you ask. Pose this same question to your doctor. "Will this medication affect my ability to drive safely?" is a good question to start with. And if you’re adding a new medication to a list of others, be sure to provide your physician with a complete list of what you’re taking, prescription as well as over-the-counter stuff, and ask the doc if any of these, or combination thereof, could have an adverse effect or cause you problems while driving. Medical people owe you an answer. It’s your right to know. Many doctors and pharmacists have computerized lists of possible troublesome reactions and dangerous drug combinations, but if you don’t tell them everything you’re taking, you’re not going to get the information you may need.
With that in mind, drive safe...and I’ll see ya’ down the road.
(Now...what did I do with those cough drops?)
|Do you know someone who is abusing medication? Whether they are overdosing on prescription pills or taking too many over the counter medication, you should provide them with the help they need. Not following the intended dosage on any medication is dangerous; talk to your doctor or a health care provider if you or someone you know is addicted to pills!|
Back to Top